Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 161, NWS Dodge City, KS

June 18, 2009Finney County, Gray County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2009, 6:52 PM CDT for Finney County, Gray County, Hodgeman County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 6:52 PM CDT (23:52 UTC)
Expired
Jun 18, 2009, 7:30 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Finney County, KS, Gray County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 45 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:03 PM CDTTSTM WND DMG8 Sw Kalvesta, KSSPRINKLER SYSTEM OVERTURNED. TV ANTENNA SNAPPED OFF.
Jun 18, 7:05 PM CDTHAIL 113 Ne Kalvesta, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 182352
SVRDDC
KSC055-069-083-190030-
/O.NEW.KDDC.SV.W.0161.090618T2352Z-090619T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS.
  NORTHERN GRAY COUNTY IN SOUTHWEST KANSAS.
  NORTHWESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS.

* UNTIL 730 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES NORTH OF
  INGALLS...OR 6 MILES NORTHEAST OF CHARLESTON...MOVING NORTHEAST AT
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INGALLS...
  KALVESTA...
  RURAL RESIDENCES OF NORTHEASTERN FINNEY...NORTHERN GRAY AND
  NORTHWESTERN HODGEMAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN KANSAS.

&&

LAT...LON 3780 10047 3794 10067 3826 10034 3825 10022
      3825 10002 3820 9992
TIME...MOT...LOC 2352Z 222DEG 29KT 3793 10047

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:41 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 18, 3:41 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT THU JUN 18 2009

.DISCUSSION...

DAYS 1-2...

THUNDERSTORM CHANCES ARE THE MAIN FORECAST CHALLENGE.

UA ANALYSIS AND WATER VAPOR IMAGERY SHOW A LONGWAVE TROUGH OVER
WESTERN NORTH AMERICA. TO THE EAST OF THE TROUGH A MOIST TROPICAL
FEED WAS EVIDENT IN THE WATER VAPOR IMAGERY FROM THE TROPICS INTO
THE CENTRAL HIGH PLAINS. WEAK DISTURBANCES CONTINUE TO RIDE UP
INTO THE PLAINS ON THE EAST SIDE OF THE UPPER TROUGH. AT THE SURFACE
A DRYLINE WAS EVIDENT IN THE ANALYSIS FROM THE WEST TEXAS PANHANDLE
INTO SOUTHWEST KANSAS. THE SPC MESO ANALYSIS PAGE SHOWED SOME SURFACE
CONVERGENCE ALONG THE DRYLINE. NOT MUCH CONVECTION ALONG THE DRYLINE
SO FAR THIS AFTERNOON AS THE NEXT UPPER DISTURBANCE IN THE FLOW
WAS JUST COMING ACROSS THE RIO GRANDE. THERE WAS A 90 KNOT JET AT
250 MB OVER THE EASTERN SLOPES THIS MORNING WITH THE RIGHT
ENTRANCE REGION OVER THE CENTRAL HIGH PLAINS. COULD BE ENOUGH
CONVERGENCE TO WORK WITH THIS UVV TO GET A FEW STORMS TO FIRE
ALONG THE DRYLINE THIS AFTERNOON AND EVENING. STORMS SHOULD
DIMINISH AFTER WE LOSE HEATING BUT A FEW STORMS COULD LINGER
ACROSS THE CENTRAL HIGH PLAINS TONIGHT AS THE UPPER DISTURBANCE
APPROACHES.

ON FRIDAY THE UPPER WAVE SHEARS OUT WITH THE NORTHERN PORTION
HEADING INTO THE NORTHERN PLAINS. THE MODELS SHOW THE SURFACE
FRONT ASSOCIATED WITH THIS HEADING SOUTH ACROSS WESTERN KANSAS
DURING THE DAY AND BECOMING STATIONARY OVER THE SOUTHERN CWA
FRIDAY EVENING. THE NAM SHOWS THE AREA CONTINUING UNDER THE RIGHT
ENTRANCE REGION OF THE UPPER JET. EXPECT THAT WE WILL BE SEEING
SOME WIDELY SCATTERED STORMS ALONG THE FRONT AND INCREASING AS THE
BOUNDARY SLIDES SOUTH AND DAYTIME HEATING MAXIMIZES.

THUNDERSTORM CHANCES WILL CONTINUE INTO FRIDAY NIGHT AND INCREASE
ON SATURDAY AS THE REMAINS OF THE UPPER TROUGH OVER BAJA
CALIFORNIA GET KICKED OUT TO THE NORTHEAST ACROSS THE PLAINS. HAVE
CONTINUE THE HIGH CHANCE TO LIKELY POPS AND INCREASED QPF VALUES
SOMEWHAT GIVEN THE MOIST TROPICAL FEED. GERARD

DAYS 3-7...

THE UPPER PATTERN WILL CONTINUE TO TRANSITION TO A WESTERN TROUGH
WITH INCREASING NORTHERN PLAINS  SHORTWAVE ACTIVITY, AND A
SUBTROPICAL HIGH PRESSURE ALOFT RETROGRADING INTO THE LOWER
MISSISSIPPI VALLEY AND SOUTHERN-CENTRAL GREAT PLAINS.

BY SATURDAY ONGOING RAIN OR RAIN WITH EMBEDDED ROUNDS OF
THUNDERSTORMS ARE PROBABLE AS STRONG 850-700 MB MOISTURE TRANSPORT
SIGNAL IN ALL THE MODELS CONTINUES ALONG WITH JET ENERGY ALOFT AT 300
MB ALLOWS UPPER DIVERGENCE. WITH PRECIPITATION AND CLOUDS EXPECTED
SATURDAY, HAVE TRIMMED HIGHS BACK A BIT TO AROUND OR BELOW THE
COOLER MOS GUIDANCE. BY SUNDAY INTO MONDAY TEMPERATURES ALOFT WILL
INCREASE WHICH SHOULD DIMINISH PRECIPITATION CHANCES UNTIL A FRONT
FROM THE NORTHERN PLAINS BEGINS TO SAG SOUTHWARD TOWARD TUESDAY AND
WEDNESDAY (DAY 7). AFTER THIS WEEKEND TEMPERATURES WILL AGAIN WARM
INTO THE MID 90S TO UPPER 90S, AND MONDAY MAY BE PERHAPS THE WARMEST
DAY IN THE FORECAST.

&&

AVIATION...

ATMOSPHERE SETUPS THIS EVENING IN MUCH THE SAME PATTERN AS 24 HOURS
AGO, WITH INCREASING INSTABILITY LATE IN THE AFTERNOON AND A CHANCE
FOR A FEW STRONG TO SEVERE THUNDERSTORM TO PRODUCE OUTFLOW ACROSS
SOUTHWEST KANSAS. HAVE INCLUDED VCTS TO TERMINALS GENERALLY FORM
AROUND 00 TO 02 UTC AND WILL MONITOR TRENDS. AS THUNDERSTORMS
DECREASE DIURNALLY AND CLOD FRONT SHOULD SHIFT INTO THE FORECAST
AREA EARLY FRIDAY SHIFTING WINDS TO A NORTHWEST DIRECTION.
CONVECTIVE CHANCES WILL DECREASE INTO FRIDAY AFTERNOON AS DRIER AIR
WORKS INTO WESTERN KANSAS, THUS MANLY VFR CONDITIONS ARE ANTICIPATED
FOR FRIDAY AT THIS TIME. RUSSELL

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  91  69  87 /  20  20  40  60
GCK  67  88  66  86 /  20  20  30  50
EHA  66  89  67  86 /  20  20  40  50
LBL  67  91  69  87 /  20  30  40  60
HYS  69  90  67  87 /  20  20  20  60
P28  73  94  72  88 /  10  20  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/33
Hazardous weather outlook, Jun 18, 5:18 AM CDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
518 AM CDT THU JUN 18 2009

KSZ030-031-043>046-061>066-074>081-084>090-191030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
518 AM CDT THU JUN 18 2009 /418 AM MDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS COULD DEVELOP ACROSS WESTERN KANSAS
LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A MEADE TO
WAKEENEY LINE. ANY STORMS THAT DEVELOP COULD PRODUCE DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THURSDAY NIGHT AND SET UP SOUTH OF
THE OKLAHOMA BORDER BY FRIDAY AFTERNOON. SHOWERS AND THUNDERSTORMS
WILL BEGIN TO MOVE OVER THE FRONT LATE FRIDAY NIGHT. MORE
THUNDERSTORMS ARE EXPECTED ON SATURDAY AS AN UPPER LEVEL
DISTURBANCE MOVES INTO THE AREA. HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS MAY BE NEEDED FOR STRONG OR DAMAGING WINDS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

In the hours before

Special weather statement, Jun 18, 4:10 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT THU JUN 18 2009

KSZ063-076-077-182200-
FINNEY-GRAY-HASKELL-
410 PM CDT THU JUN 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...NORTHERN
GRAY AND SOUTHERN FINNEY COUNTIES...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF INGALLS...MOVING NORTHEAST
AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3800 10046 3799 10023 3778 10023 3761 10051
      3773 10068
TIME...MOT...LOC 2111Z 219DEG 20KT 3775 10052

GERARD
Local storm report, Jun 18, 4:35 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
435 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             4 SSW INGALLS           37.77N 100.47W
06/18/2009  E0.88 INCH       GRAY               KS   PUBLIC

&&

MSCOTT
Local storm report, Jun 18, 4:41 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
441 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             5 WNW CIMARRON          37.83N 100.44W
06/18/2009  E1.00 INCH       GRAY               KS   PUBLIC

&&

MSCOTT
Local storm report, Jun 18, 4:54 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             NE INGALLS              37.83N 100.45W
06/18/2009  E0.88 INCH       GRAY               KS   TRAINED SPOTTER

&&

JFINCH
Local storm report, Jun 18, 5:24 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             8 ESE KALVESTA          38.02N 100.14W
06/18/2009  E1.75 INCH       HODGEMAN           KS   PUBLIC

&&

JFINCH
Local storm report, Jun 18, 5:51 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             8 N JETMORE             38.20N 99.92W
06/18/2009  M1.75 INCH       HODGEMAN           KS   CO-OP OBSERVER

            JUST A FEW SCATTERED HAIL STONES FELL AND HE HAD NOTHING
            SMALLER.

&&

JHUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:02 PM CDTSpecial Weather StatementDDCComanche58 min
Jun 18, 4:10 PM CDTSpecial Weather StatementDDCGray50 min
Jun 18, 4:45 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman45 min
Jun 18, 5:32 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness27 min
Jun 18, 6:57 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.